Heavy Snow, West Polk
- When
- March 25, 3:25 PM CST to 9:00 PM CST
- Where
- West Polk forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.774, -96.402 (the zone’s center; the record gives no point)
A thin band of six to ten inches of snow fell from Valley City to Mayville to Crookston to Roseau.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A thin band of six to ten inches of snow fell from Valley City to Mayville to Crookston to Roseau.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 25, 1:44 PM CST, 1 hour 41 minutes earlier.
Area Forecast Discussion
National Weather Service Grand Forks ND
244 PM CDT Sun Mar 25 2018
.SHORT TERM...(This evening through Monday)
Issued at 242 PM CDT Sun Mar 25 2018
WAA is overrunning our CWA aloft with southerly flow ahead of a
trough passing through southern Canada (currently entering western
Manitoba). An axis of positive frontogensis is bisecting our CWA
from the southwest to the northeast and in the expected region to
the west-northwest of this we have several bands of moderate snow
tracking through the Red River Valley. Snowfall rates have exceeded
1.0" per hour at times, and visibility has dropped to 1/4 or less
for brief periods during the heavier snow. Short range guidance has
a decent handle on the track of ongoing precipitation and favors
this winding down as subsidence/dry air working into the region from
the northwest behind the shortwave trough. Current advisory is set
to expire at 03Z, and this seems like good timing. It appears some
locations may exceed 6" (warning criteria), however this should be
very localized.
The next round of wintry weather late tonight and Monday will be
associated with a shortwave expected to move from the Central
Rockies across South Dakota. A negatively tilted 850 MB/700 MB
trough is shown to briefly close of st it moves towards the
southeastern part of our CWA. This may allow for the development of
a deformation zone and possible banding from I-94 and southeast.
Ahead of this system there is the potential for a dry slot to linger
and delay introduction of ice to the atmospheric column. This raises
the possibility of freezing drizzle or freezing rain in the 09-14Z
period before a full transition to snow takes place. Ultimately we
may need to consider an advisory for our south for icing and our
southeast for moderate snow. With ongoing hazards in place we are
holding off for now, and monitoring trends.
.LONG TERM...(Monday night through Sunday)
Issued at 242 PM CDT Sun Mar 25 2018
Mon night through Sun...
The active weather pattern will continue from the middle of the
upcoming week through the first part of the weekend.
Lingering pcpn Mon eve will come to an end over northwest MN,
perhaps as a mix of snow and freezing RA/DZ. Tue will see quiet and
mild weather as a surface high resides over the northern Plains.
Temps near average for this time of year will prevail, with highs
from the upper 30s to low 40s.
A clipper low moving across southern Canada will bring additional
pcpn chances along a cold front for Wednesday. The ECMWF keeps most
action over the northern part of the forecast area while the GFS is
more generous with the placement. All guidance agrees on a column of
above zero temps aloft, leading to a possible period of sleet
creating some morning commute impacts. The rest of the day will
feature snow, possibly changing to rain for a time during the
afternoon as the boundary layer warms.
Quiet weather will follow for Thursday but the clipper will usher in
some colder temps, persisting through the weekend. Ensemble plumes
back up operational guidance, pegging the region with an un-
springlike temp regime of about 15 degrees below average. On top of
that additional light snow chances will be possible Friday through
Saturday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1242 PM CDT Sun Mar 25 2018
Moderate to heavy snow band is currently impacting KFGF, and this
may begin to transition towards KTVF and KFAR, though impacts
should not be as great. This should weaken and eventually
transition out of NE ND and NW MN by 03Z. We will then be
monitoring another system than could bring a wintry mix to
locations along and south of I-94. Confidence is not as high on
that system to lower conditions too far with this TAF issuance,
but it will need to be monitored for the possibility of freezing
rain and reduced vis.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory until 10 PM CDT this evening for NDZ016-
027-029-030-038-039-049-052.
MN...Winter Weather Advisory until 10 PM CDT this evening for MNZ001-
004-005-007-008-013-014.
&&
SHORT TERM...DJR
LONG TERM...WJB
AVIATION...DJRHazardous Weather Outlook National Weather Service Grand Forks ND 402 PM CDT Sun Mar 25 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-262115- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 402 PM CDT Sun Mar 25 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Snow will continue to fall across the Red River Valley this afternoon through the early evening to the international border in northwest Minnesota. Totals will generally range from 3 to 6 inches with locally higher amounts. Visibility reductions are expected where heavier snow occurs. .DAYS TWO THROUGH SEVEN...Monday through Saturday Another round of snow and wintry mix is likely on Monday. A light glaze of ice will be possible Monday morning, with snowfall amounts of one to three inches will be possible across west Minnesota and southeastern North Dakota. The main impacts will be slick snow covered roads during the Monday morning commute. Snow or a wintry mix will again be possible across the region late Tuesday night into Wednesday morning and again from Thursday night into Friday. Primary impacts will be slick roadways during the morning commute. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
233 PM CDT SUN MAR 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HEAVY SNOW GRAND FORKS 47.92N 97.07W
03/25/2018 M2.0 INCH GRAND FORKS ND OFFICIAL NWS OBS
STORM TOTAL THROUGH 1 PM.
&&
ALEEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
234 PM CDT SUN MAR 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HEAVY SNOW GRAND FORKS 47.92N 97.07W
03/25/2018 M2.1 INCH GRAND FORKS ND ASOS
STORM TOTAL THROUGH 1 PM AT GRAND FORKS INTERNATIONAL
AIRPORT.
&&
ALEEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
318 PM CDT SUN MAR 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM HEAVY SNOW HOLT 48.29N 96.19W
03/25/2018 E5.0 INCH MARSHALL MN PUBLIC
STORM TOTAL THROUGH 315 PM. REPORT RECEIVED VIA FACEBOOK.
&&
ALEEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
319 PM CDT SUN MAR 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM HEAVY SNOW 4 NW GOLDEN LAKE 47.62N 97.70W
03/25/2018 E7.0 INCH Steele ND PUBLIC
STORM TOTAL THROUGH 315 PM. REPORT RECEIVED VIA FACEBOOK.
&&
ALEEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
321 PM CDT SUN MAR 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM HEAVY SNOW EAST GRAND FORKS 47.93N 97.02W
03/25/2018 E5.0 INCH POLK MN NWS EMPLOYEE
STORM TOTAL THROUGH 320 PM.
&&
ALEEThe national radar mosaic for the moment the first event began.
5 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744194, 744195, 744196, 744197, 744198.